Discussions that mention adderall

ADD / ADHD board


My second grade son has ADHD. He is complusive, talkitive and moves at a 100 mph. He started on Adderall 5mg in November. By December we were moving up to 10 mg. When school started back up in January we were at 15 mg. Now in February he is once again getting in trouble each day at school. Even earned himself a detention one day this week.

Is it time to move up again? I am so confused as to how much of this is the ADHD and how much is just plan bad behavior. I hate for him to be in trouble all of the time, but on the otherhand, will we have to increase his dosage until he is at the top dosage by the time he is in third grade?

Thanks for any suggestions by those who know!

Vanessa
Vanessa,

Different medicines work differently on different kids. Adderall (sp?) works great for some kids, Concerta works great for others, etc. Adderall may not be the medication that's best for your child. I have heard that Adderall is often very effective for children who have ADHD without the hyperactivity/impulsivity. I've heard that Concerta or other Ritalin-based medications are often very effective for children who have ADHD with the hyperactivity/impulsivity.
Quote from jboon:
Vanessa,

Different medicines work differently on different kids. Adderall (sp?) works great for some kids, Concerta works great for others, etc. Adderall may not be the medication that's best for your child. I have heard that Adderall is often very effective for children who have ADHD without the hyperactivity/impulsivity. I've heard that Concerta or other Ritalin-based medications are often very effective for children who have ADHD with the hyperactivity/impulsivity.

JBoon, he has been on Conercta before and that med did not work well for him at all. He could not sleep and he was very emotional. He actually took Concerta for about six months. The adderall seems to work great, when it's working. Free Spirit yes we have tried alternative methods. They have not worked. He is very hyper.
If the Adderall is loosing it's effectiveness, that's a sign of drug tolerance. A doctor may say that's not possible at the doses they prescribe but it is quite obvious that is what is going on. And with higher doses come higher risks. It can also take months to recover from the drug use even after slow weaning. It is also questionable about permanent changes the drugs can cause after years of use. I've heard Strattera, although with it's own faults, might be safer overall than amphetamines.